Erythromycin and Breastfeeding
In general, women who are breastfeeding can take erythromycin, provided the benefits outweigh the risk to the child, which is almost always the case, given the conditions this drug is used to treat. In fact, erythromycin is sometimes given directly to infants. While rare, exposure to the drug can cause problems for an infant, such as thrush, diarrhea, or (in very rare cases) pyloric stenosis.
The manufacturers of erythromycin generally recommend that the medication be used with caution in breastfeeding women. However, the American Academy of Pediatrics (AAP) considers the drug to be compatible with breastfeeding in most cases. If you are breastfeeding or are thinking about it, it is a good idea to talk with your healthcare provider before taking erythromycin.
Erythromycin passes through breast milk. However, this is not usually considered a problem, since the medication can be given directly to infants.
This antibiotic is often used to treat serious infections. In such cases, the benefits of the medication outweigh the possible risks. It is generally agreed that women who must temporarily take erythromycin do not have to stop breastfeeding.
If your healthcare provider recommends erythromycin while breastfeeding, be sure to watch for any problems in your infant. Such problems might include diarrhea, bloody stools, diaper rash, or thrush.
It has been suggested that erythromycin exposure, whether through breast milk or given to the infant directly, may increase the risk of pyloric stenosis (a serious but treatable stomach condition). Although this problem is rare, it is still a good idea to watch for any signs of it, such as vomiting and sudden and severe fussiness during feeding.